Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 60, NWS Springfield, MO

July 9, 20156 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 9, 2015, 2:47 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 2:47 PM CDT (19:47 UTC)
Expired
Jul 9, 2015, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Stone County, MO, Taney County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:57 PM CDTFLASH FLOODCrane, MOWATER REPORTED OVER THE ROAD AT THE INTERSECTION OF OLD WIRE ROAD AND ROUNDHOUSE ROAD IN TOWN.
Jul 9, 2:58 PM CDTFLASH FLOODBranson, MOROARK VALLEY ROAD BETWEEN EPPS AND FORSYTH ROADS WAS FLOODED ON THE EAST BOUND LANES.
Jul 9, 3:09 PM CDTFLASH FLOODNixa, MOTRACKER ROAD JUST WEST OF US 160 WAS FLOODED.
Jul 9, 3:15 PM CDTFLASH FLOODNixa, MOTHE SIGNAL GAS STATION AT THE INTERSECTEION OF HIGHWAYS 14 AND 160 HAD 2 INCHES OF WATER INSIDE THE BUSINESS.
Jul 9, 3:30 PM CDTFLASH FLOOD5 Se Battlefield, MOSLEEPY HOLLOW ROAD AND CRANE ROAD HAD 2 TO 3 FEET OF WATER FLOWING OVER THE ROADS.
Jul 9, 3:30 PM CDTFLASH FLOODReeds Spring, MOSEVERAL STREETS IN TOWN ARE FLOODED AND CLOSED WITH WATER RISING RAPIDLY.
Jul 9, 4:04 PM CDTFLASH FLOODNixa, MOGRANIT COURT OFF OF TRACKER ROAD WAS FLOODED. WATER WAS NEARING HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WGUS53 KSGF 091947
FFWSGF
MOC043-067-077-209-213-225-100200-
/O.NEW.KSGF.FF.W.0060.150709T1947Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...
  WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 244 PM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT     
  OFFICIALS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH     
  FLOODING ACROSS THE WARNED AREA. SEVERAL ROADS ARE REPORTED        
  FLOODING IN SOUTHERN SPRINGFIELD AND CHRISTIAN COUNTY.  ADDITIONAL 
  HEAVY RAIN WILL ALSO AFFECT WESTERN DOUGLAS AND STONE              
  COUNTIES...AS WELL AS SOUTHERN AND CENTRAL WEBSTER COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BATTLEFIELD...BILLINGS...
  BRANSON WEST...BRANSON...CLEVER...CRANE...DIGGINS...FORDLAND...
  FORSYTH...GALENA...HIGHLANDVILLE...HOLLISTER...INDIAN POINT...
  KIMBERLING CITY...MERRIAM WOODS...NIXA...OZARK...REEDS SPRING...
  REPUBLIC...ROCKAWAY BEACH...ROGERSVILLE...SEYMOUR...SPARTA...
  SPRINGFIELD...TABLE ROCK STATE PARK AND TANEYVILLE. CREEKS...
  STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO
  THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE W AT CANEY CREEK JUST EAST OF BROWNBRANCH...
HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
SCENIC AVENUE IN SOUTHWEST SPRINGFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3682 9357 3682 9360 3716 9361 3734 9269
      3705 9268 3680 9277 3660 9277 3657 9358

$$

BOXELL
2 follow-up statements
061 
WGUS73 KSGF 100031
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU JUL 9 2015

MOC043-067-077-209-213-225-100200-
/O.CON.KSGF.FF.W.0060.000000T0000Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-GREENE MO-STONE MO-TANEY MO-WEBSTER MO-
731 PM CDT THU JUL 9 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CHRISTIAN...SOUTHERN GREENE...SOUTHERN WEBSTER...STONE...TANEY AND
WESTERN DOUGLAS COUNTIES...

AT 726 PM CDT...THE DEPARTMENT OF TRANSPORTATION INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. ADDITIONAL HAVE RAINFALL IS CURRENTLY TRACKING EAST ACROSS THE 
WARNED AREA...ONE HALF INCH TO ONE INCH OF RAINFALL IS OCCURRING 
WITH THIS ACTIVITY IN LESS THAN ONE HOUR. THIS HEAVY RAIN WILL BE 
SHORT LIVED IN NATURE BUT WILL BE FALLING ON ALREADY SATURATED 
GROUNDS FROM RECENT HEAVY RAINS.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE W AT CANEY CREEK JUST EAST OF BROWNBRANCH...
HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
SCENIC AVENUE IN SOUTHWEST SPRINGFIELD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3682 9357 3682 9360 3716 9361 3734 9269
      3705 9268 3680 9277 3660 9277 3657 9358

$$

WISE
811 
WGUS73 KSGF 100156
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT THU JUL 9 2015

MOC043-067-077-209-213-225-100204-
/O.EXP.KSGF.FF.W.0060.000000T0000Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-DOUGLAS MO-GREENE MO-STONE MO-TANEY MO-WEBSTER MO-
856 PM CDT THU JUL 9 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR CHRISTIAN...
SOUTHERN GREENE...SOUTHERN WEBSTER...STONE...TANEY AND WESTERN
DOUGLAS COUNTIES...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. RESIDUAL 
FLOODING FROM THE HEAVY RAINFALL TODAY WILL KEEP FLOOD WATERS 
ELEVATED THROUGH THE OVERNIGHT HOURS. THEREFORE...THIS FLASH FLOOD 
WARNING IS REPLACED BY AN AREAL FLOOD WARNING UNTIL 11 AM FRIDAY 
MORNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3682 9357 3682 9360 3716 9361 3734 9269
      3705 9268 3680 9277 3660 9277 3657 9358

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:33 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT Thu Jul 9 2015

.SHORT TERM...(This Evening through Friday)
Issued at 200 PM CDT THU JUL 9 2015

More rain/thunderstorms have moved into sw MO/se KS as yet another
upper level impulse produces lift along/north of a frontal
boundary extending from ne OK east along the MO/AR line into
south central MO. Efficient rain processes are occurring once
again with decent rainfall rates. So far haven't seen prolonged
training, but it won't take much to get runoff going again. We
have a number of new flooding reports over far sw MO. Have issued
some flash flood warnings over far sw MO.

The shortwave will move w-e through the the cwfa tonight with the
sfc warm front and 850mb front convergence/zone gradually shifting
north. The heavier rain axis is expected to shift northeast into
central MO, but high res models vary on timing. Will go with a
consensus and gradually lift higher pops north into central MO
late this evening/overnight. No changes are planned to any hydro
watch statements.

A building upper level ridge with further northward progress of
the warm front will gradually will continue to shunt better rain
chances to the north Friday but will maintain some pops/rain
chances in central MO. Clouds should gradually give way, but
expect them to linger more of the day in central MO with lower max
temperatures.

.LONG TERM...(Friday Night through Thursday)
Issued at 200 PM CDT THU JUL 9 2015

The upper ridge will actually retrograde a bit over the weekend to
a position back over the Plains, but it will remain far enough north
and east to keep rain chances at bay into early next week. The
eastern edge of a low level thermal ridge will edge into our area.
850mb/max sfc T temperature climo yields low/mid 90s for highs
over the weekend and Monday, but abundant sfc/plant moisture may limit
the highs a degree or two. Humidity will keep things
sticky/uncomfortable.

There is still general agreement on moving a shortwave and
associated sfc front down the front side of the upper ridge by
Tue. The GFS, and to some extent the ECMWF, have backed off on
precip with the position of the upper ridge progged to be somewhat
farther to the east. Synoptic trends will continue to be
monitored, and will continue to include some rain chances for Tue
with the best bet over the eastern counties.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1207 PM CDT THU JUL 9 2015

Areas of rain and thunderstorms will continue to move through the
region today, with the main axis of rain slowly shifting north as
a warm front moves north through the area into tonight. Low
vis/cigs can be expected near the front, with restrictions to MVFR
or IFR possible within areas of rain.

LLWS will develop tonight at the terminals as the front moves
north, with rain finally ending tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH through Friday morning FOR KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Boxell
Hazardous weather outlook, Jul 9, 4:50 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT THU JUL 9 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
450 AM CDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A NEARLY STATIONARY FRONT ACROSS SOUTHERN MISSOURI WILL BE A
  FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MISSOURI
  TODAY. THERE IS AN ELEVATED RISK FOR FLASH FLOODING WHERE THIS
  ACTIVITY TRAINS...OR REPEATEDLY MOVES OVER THE SAME AREAS.

  THIS FRONT WILL SLOWLY LIFT TO THE NORTH LATE THIS AFTERNOON
  THROUGH TONIGHT...AND THE RISK FOR HEAVY RAINFALL AND FLASH
  FLOODING WILL GRADUALLY SPREAD NORTHWARD ACROSS THE REST OF THE
  OUTLOOK AREA. OVERALL...A GENERAL ONE TO TWO INCHES OF
  RAINFALL...WITH LOCALIZED BANDS OF HIGHER AMOUNTS TO AROUND FOUR
  INCHES...IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  RAINFALL WILL MOVE NORTH OUT OF CENTRAL MISSOURI FRIDAY MORNING
  AS THE WARM FRONT EXITS TO THE NORTH.

  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE MID 90 TO
  AROUND 100 DEGREES FROM FRIDAY INTO EARLY NEXT WEEK.

  THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE
  MISSOURI OZARKS LATE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jul 9, 1:58 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      1 SE CASSVILLE          36.67N 93.86W
07/09/2015                   BARRY              MO   PUBLIC

            HIGHWAY 76 SOUTHEAST OF CASSVILLE HAS WATER RUNNING OVER
            IT.

&&

AFOSCATO
Local storm report, Jul 9, 2:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FLASH FLOOD      5 E GOODMAN             36.73N 94.31W
07/09/2015                   MCDONALD           MO   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTS WATER OVER THE ROAD AT C AND CC
            NEAR ELKHORN CREEK.

&&

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:48 PM CDTSpecial Weather StatementSGFOregon27 min
Jul 9, 3:50 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more27 hr
Jul 9, 7:02 AM CDTFlash Flood WarningSGFHowell, Ozark6 hr
Jul 9, 10:01 AM CDTRiver Flood WarningSGFStone58 hr
Jul 9, 12:46 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton12 hr
Jul 9, 2:32 PM CDTRiver Flood WarningSGFMcDonald58 hr
Jul 9, 2:32 PM CDTRiver Flood WarningSGFJasper3 days
Jul 9, 2:32 PM CDTRiver Flood WarningSGFJasper69 hr
Jul 9, 3:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright41 min
Jul 9, 3:16 PM CDTSpecial Weather StatementSGFOzark44 min
Jul 9, 3:33 PM CDTSevere Thunderstorm WarningSGFTexas42 min
Jul 9, 3:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark23 min
Jul 9, 3:46 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more5 hr
Jul 9, 3:53 PM CDTSpecial Weather StatementSGFHowell52 min
Jul 9, 4:16 PM CDTSpecial Weather StatementSGFShannon, Texas59 min
Jul 9, 4:20 PM CDTSpecial Weather StatementSGFOregon55 min
Jul 9, 4:26 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas64 min
Jul 9, 5:30 PM CDTSpecial Weather StatementSGFBarry, Lawrence, McDonald60 min
Jul 9, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence41 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.